MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/26/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6) 2007: (b)(6).The patient is a 46 -year -old who has had multiple cesarean sections, cholecystectomy, ventral hernia repair.She is morbidly obese and presents with abdominal pain of unclear etiology.The patient had a ct scan for further work up, which showed no inguinal hernia but did show incisional herniae and the patient is having some generalized abdominal pain and was scheduled for operative repair of the herniae.Implant procedure: ventral incisional hernia repair using dual mesh repair.[implant: gore® dualmesh® plus biomaterial, 1dlmcp03/04933617, 10cm x 15cm x 1mm thick, oval] implant date: (b)(6) 2007 [hospitalization dates unknown] (b)(6) multiple ventral incisional herniae from previous laparotomy incisions, symptomatic.General anesthesia.Complications: none.Wound classification: i [clean].Findings: multiple herniae defects superior to the umbilicus.Procedure: the patient was given iv antibiotics and general anesthesia.She was prepped with betadine and draped in a sterile fashion.Incision was made superior to the umbilicus extending to the umbilicus.Dissection was carried down and showed multiple herniae defects.There were small bridges of fascia in between which had to be opened in order to reduce the hernia, which had omentum in place.At least four to five defects were found.They were repaired with dual mesh using horizontal mattress 0 prolene sutures to secure the mesh.They were all placed and then tied at the end.The fascia had been cleared anteriorly to allow tying of the sutures.After this antibiotic irrigation was used.The fascia was then closed with #1 maxon in a running fashion.A #10 jackson -pratt drain was placed in the subcutaneous layer and 3-0 vicryl was used to tack the umbilicus to the fascia as well as to close the subcutaneous layer.Staples were used to close the skin and the jp drain was secured with silk suture.There were no complications.Implant sticker: gore dualmesh ® plus biomaterial, ref: 1dlmcp03, lot: 04933617 pathology: specimen: hernia sac [no pathology was provided in the records ] explant preoperative complaints: on (b)(6) 2010: (b)(6).Preoperative diagnosis: recurrent incarcerated incisional hernia.Explant procedure: laparoscopic repair of recurrent incarcerated incisional hernia with 20 x 30 -cm coated polyester (parietex) mesh.Explant date: (b)(6) 2010 [hospitalization dates unknown].(b)(6).Wound classification: 2 [clean-contaminated] findings: the patient had multiple defects, and it appeared that her previously placed mesh had contracted substantially.Procedure: after the induction of general anesthesia, the patients abdomen was prepped and draped in the usual manner.A veress needle was passed into the abdomen through a left subcostal stab incision.The abdominal cavity was insufflated to a pressure of 15 mmhg with carbon dioxide.Using a non -cutting trocar, a 5 -mm cannula was passed into the abdomen.As expected, there were adhesions to the anterior abdominal wall in the midline area where the patient had previous surgery in her incisional herniorrhaphy.We elected to work from the right side, and three 5 -mm cannulae were inserted under direct vision with a 12 -mm being inserted in the right subcostal area and the other 2 on the right side being 5 -mm cannulae.A subsequent fifth trocar was inserted in the left lower abdomen to allow for fixation of the mesh.Using blunt dissection to reduce incarceration, sharp dissection, and some cautery, the incarcerated omentum and adherent omentum was gradually taken down off the anterior abdominal wall.Fortunately, there was no bowel involved with the adhesions.Care was taken to minimize the use of cautery, any vessels that were bleeding in the omentum were secured with cautery.Dissection was carried down to the level of the symphysis.A small defect was identified in the suprapubic area with a second defect more cephalad towards the main area of multiple defects.The patient's dualmesh was identified.It appeared to have contracted substantially.Once the adhesions were taken down, thorough lavage was performed.Hemostasis was achieved at this point using cautery for the small oozes that were identified during this portion of the procedure.Once hemostasis was confirmed, suitable points were selected onto the anterior abdominal wall for suture fixation of the mesh.The abdomen was desufflated.It appeared that a 20 x 30 -cm coverage would be appropriate.The patient is morbidly obese but is relatively small in stature.A coated polyester mesh was used for the repair.Suitable anchoring sutures of #1 prolene were placed on the mesh.The mesh was then passed into the abdomen.Using the suture passer, the anchoring sutures were brought out through appropriate small incisions in the anterior abdominal wall.A helical tacker was used to secure the periphery of the mesh to the anterior abdominal wall.In the lower abdomen, where the epigastric vessels were noted to be unusually prominent, care was taken to avoid excessive placement of tacks to minimize the risk for bleeding, and none was obtained.It appeared that good coverage of the defects was obtained.The inferior -most aspect of the mesh was relatively suprapubic.An additional 5 full -thickness anchoring sutures were placed, again using the suture passer.These were placed more centrally on the mesh, again to avoid injury to the epigastric vessels.Once these were placed, they were sequentially tied.Final lavage was performed.Hemostasis was good.Inspection of all the trocar sites revealed no bleeding from the trocar sites including the 12 -mm site.The operating cannulae and co2 were removed.All wounds were lavaged with saline and betadine the subsequent tissues in the right subcostal area were reapproximated with interrupted 3-0 vicryl suture, and all skin edges were closed with steri-strips.Suitable dressings were applied.The patient tolerated the procedure well and left the operating theatre in good condition.The sponge and instrument counts were correct.Blood loss was 120 ml.There were no apparent complications.There were no specimens.There were no drains.Pathology: [no pathology records were provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on j(b)(6) 2007 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2010, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh contraction; dense adhesions; bowel obstruction; recurrence; revision; pain and suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key14780316
Report Number2017233-2022-03036
Device Sequence Number20096471
Product Code FTL
UDI-Device Identifier00733132601103
UDI-Public00733132601103
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2010
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2010
Device Model Number1DLMCP03
Device Catalogue Number1DLMCP03
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/22/2022
Supplement Date Received by Manufacturer06/22/2022
Initial Report FDA Received Date06/22/2022
Supplement Report FDA Received Date11/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/07/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age48 YR
Patient SexFemale
Patient Weight95 KG